Marine Thunderstorm Wind, Duluth Mn to Pt Wing Wi
- When
- August 9, 1:10 PM CST to 1:11 PM CST
- Where
- Duluth Mn to Pt Wing Wi forecast zone, Port Wing Station Pngw3
- Measured
- 35 kt (40 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.790, -91.390
A weak cold front approached the region the afternoon and evening of the 9th and led to a few scattered thunderstorms. One of these storms produced strong winds along the South Shore of Lake Superior as it moved to the northeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A weak cold front approached the region the afternoon and evening of the 9th and led to a few scattered thunderstorms. One of these storms produced strong winds along the South Shore of Lake Superior as it moved to the northeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 9, 11:53 AM CST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 1253 PM CDT Sun Aug 9 2020 .SHORT TERM...(Today through Monday) Issued at 431 AM CDT Sun Aug 9 2020 The Northland remains under an anomalously warm and humid air mass, characterized by dew point temperatures in the upper 60s to lower 70s. This very humid air mass has helped to generate some widespread fog, with some locally dense in spots, early this morning. Visibilities have improved somewhat, thanks to some increasing upper- level clouds from a cirrus shield forming off a large complex of non- severe showers and thunderstorms that are just entering southwestern Minnesota as of 0830z/330 AM this morning. Due to the improving trend in the visibilities, decided to hold off on a Dense Fog Advisory, and issued a Special Weather Statement instead. Once the fog lifts after sunrise today, attention then turns to the potential for severe weather today, especially for this afternoon and evening. Showers and thunderstorms will come in a few waves, with the first being the aforementioned complex in southwestern Minnesota. This activity, which has formed in conjunction with a compact mid-level shortwave trough and 850-700 mb layer warm air advection, is expected to lift northeastward into our region around sunrise this morning. Some strong thunderstorms are possible with this initial round of storms. This cluster of storms is expected to dissipate as it ascends into a more stable atmosphere to the north. Quickly on the heels of this first round of storms will be a second, more robust complex of storms that could become strong to severe this afternoon, mainly impacting east-central Minnesota and northwest Wisconsin. The forcing associated with the mid-level shortwave will linger just enough to combine with increasing instability and shear to support this severe convection. Mixed-layer CAPE values are progged to range between 2500 to 3500 J/kg, along with deep-layer shear in the ballpark of 30 to 35 knots, which should be sufficient to support convective updrafts. Moreover, there will be a risk of flash flooding, given PWAT values in excess of 2 inches, which is over 90% of climatology. There is concern that today's activity will translate over the same areas that were impacted by heavy showers and thunderstorms just 24 hours ago, especially along the Wisconsin/Minnesota state border. Eventually, this second complex is expected to move out of the region late this afternoon. There will be yet another round of storms possible over north-central Minnesota early in the evening as a surface cold front passes through the region. It's a bit more uncertain on the severe potential of the convection along the cold front as instability doesn't appear to be quite as high as is expected farther south. In any case, this could be another area of strong to severe storms, per the latest CAM output. The Storm Prediction Center has the entire Northland in a Slight risk of severe weather for today. Eventually, the aforementioned cold front will pass through the region tonight, which will bring a much more comfortable and less humid air mass to the region. There may be some shower activity forming along the front tonight, but instability will quickly diminish as the cold front passes through and convective inhibition increases. Tonight's lows will fall to the lower to middle 50s over northeast Minnesota, with lower 60s lingering over northwest Wisconsin. Monday looks dry overall, except for perhaps some lingering shower activity over northwest Wisconsin early Monday morning. Much more comfortable dew points are expected, in the 40s and lower 50s, along with mostly sunny skies as high pressure builds into the region. High temperatures will be right around seasonal averages, in the middle to upper 70s. .LONG TERM...(Monday night through Saturday) Issued at 431 AM CDT Sun Aug 9 2020 Monday night through much of the day Wednesday will remain dry, thanks to an area of high pressure and mid-level ridging that will be in place. Eventually, the ridge will break down, allowing a longwave trough to build across the Pacific Northwest region and bring in some mid-level shortwave energy to sweep into the region for Wednesday night into Thursday morning. Chances of thunderstorms will increase during the day Thursday as a mid-level shortwave moves into the region. Chances of precipitation will continue through next Sunday as the upper-level longwave trough approaches from the west. There remains some uncertainty on how the precipitation will evolve for Friday and Saturday, given the differences in the phasing of the upper-level trough. There seems to be a decent signal that a cold front will pass through sometime next weekend, but the timing remains uncertain due to discrepancies in the global models. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1252 PM CDT Sun Aug 9 2020 Wave after wave of showers and thunderstorms are expected this afternoon and tonight. The models are having a difficult time with the exact timing and location of these storms due to their chaotic nature. But overall, an MCV currently present near the Twin Cities will bring another round to NW Wisconsin over the next few hours, specifically HYR and DLH. Then those will get pushed out of the area as a cold front moves east from North Dakota and another wave of showers and thunderstorms move over northern Minnesota. The storms in NW Wisconsin and ones associated with the cold front tonight have the greatest potential of being severe with high winds, large hail, and possibly an isolated tornado. Heavy rain associated with these storms could lower visibilities to IFR, and as low as LIFR. Later tonight, BR conditions are possible mainly at HIB and HYR, and could get down to IFR conditions. && .MARINE... Issued at 431 AM CDT Sun Aug 9 2020 The main area of focus today will be on increasing chances of thunderstorms for this afternoon and early evening. Some of these storms could become strong to severe, with large hail and strong winds being the main hazards, as well as frequent lightning and heavy rainfall. Otherwise, no other hazardous marine conditions are expected today, although there may be some areas of fog early this morning. Winds today will range between 5 to 10 knots, with generally east to northeast direction. A cold front will pass through the region tonight, which may bring some chances of light rain showers tonight. The front will turn winds more westerly early Monday, eventually turning more southwesterly in the afternoon. This will result in some stronger winds between 10 to 15 knots, and gusts up to 20 knots, as well. Waves along the far northern shore of Lake Superior will range between 2 to 4 feet, particularly from Grand Marais to Grand Portage. && .PRELIMINARY POINT TEMPS/POPS... DLH 79 60 77 54 / 60 30 0 0 INL 84 52 77 50 / 50 40 0 0 BRD 85 56 77 51 / 80 30 0 0 HYR 84 62 78 51 / 60 60 20 0 ASX 84 63 80 53 / 60 40 40 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...JTS LONG TERM...JTS AVIATION...Kossen MARINE...JTS
Hazardous Weather Outlook National Weather Service Duluth MN 356 AM CDT Sun Aug 9 2020 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-100900- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 356 AM CDT Sun Aug 9 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Areas of locally dense fog will occur early this morning. Scattered severe thunderstorms are possible, especially this afternoon and evening. Large hail, damaging winds, and a tornado or two are possible. Frequent lightning and heavy rain will occur. Flash flooding is possible in the vicinity of the slower moving, stronger storms and will be most likely over east-central Minnesota into northwest Wisconsin. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed after 1 PM in northeast Minnesota, and after 4 PM in northwest Wisconsin. LSZ121-140>148-100900- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 356 AM CDT Sun Aug 9 2020 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight There is a chance of thunderstorms this afternoon and evening. Some of the storms may be severe with large hail, strong winds, frequent lightning, and heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms Wednesday through Saturday. GSF More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
851 AM CDT Sun Aug 9 2020
MNZ010-011-018-019-091415-
Central St. Louis-Koochiching-North St. Louis-North Itasca-
851 AM CDT Sun Aug 9 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ITASCA...
SOUTHEASTERN KOOCHICHING AND WEST CENTRAL ST. LOUIS COUNTIES...
At 850 AM CDT, a strong thunderstorm was 12 miles east of Marcell, or
26 miles northwest of Hibbing, moving northeast at 55 mph.
Wind gusts up to 55 mph and penny size hail can be expected with this
storm.
This storm will be near...
Togo around 910 AM CDT.
Other locations impacted by this storm include Bois Forte
Reservation, Snake Trail, Celina, Greaney, Stony Brook, Gunn Lake,
Balsam Lake, Deer Creek Reservation, Bear Lake and Linden Grove.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4806 9303 4791 9276 4746 9330 4746 9338
4766 9374 4815 9338
TIME...MOT...LOC 1350Z 214DEG 47KT 4762 9342
WolfeSpecial Weather Statement
National Weather Service Duluth MN
922 AM CDT Sun Aug 9 2020
MNZ019-091430-
Central St. Louis-
922 AM CDT Sun Aug 9 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. LOUIS COUNTY...
At 922 AM CDT, a strong thunderstorm was 7 miles north of Chisholm,
or 14 miles north of Hibbing, moving northeast at 55 mph.
Wind gusts up to 50 mph and dime size hail can be expected with this
storm.
This storm will remain over mainly rural areas of northwestern
Central St. Louis County, including the following locations... Big
Rice Lake, Shermans Corner, Idington and Angora.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4771 9242 4748 9287 4761 9305 4786 9275
4786 9264
TIME...MOT...LOC 1422Z 225DEG 49KT 4760 9289
WolfePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1018 AM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM HAIL 3 ENE HENRIETTE 45.89N 93.07W
08/09/2020 M1.25 INCH PINE MN COCORAHS
LARGEST 1.25IN, AVERAGE 0.38IN. ONE OF THE
LARGEST QUARTER SIZE HAILSTONES WAS VERY
NUBBY MANY HAD A ROUND CENTER AND NUBBY
PROTRUSIONS.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1026 AM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 AM HAIL 5 WNW FINLAYSON 46.23N 93.03W
08/09/2020 M0.50 INCH PINE MN COCORAHS
&&Special Weather Statement
National Weather Service Duluth MN
137 PM CDT Sun Aug 9 2020
WIZ001-002-091845-
Douglas-Bayfield-
137 PM CDT Sun Aug 9 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BAYFIELD AND EAST
CENTRAL DOUGLAS COUNTIES...
At 137 PM CDT, a strong thunderstorm was over Barnes, or 27 miles
north of Hayward, moving northeast at 45 mph.
Wind gusts up to 50 mph and half inch diameter hail can be expected
with this storm.
This storm will be near...
Iron River and Brule around 145 PM CDT.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4629 9141 4637 9165 4669 9150 4669 9129
4658 9114
TIME...MOT...LOC 1837Z 205DEG 40KT 4641 9149
WolfePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
141 PM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM TSTM WND DMG 11 E GORDON 46.27N 91.56W
08/09/2020 DOUGLAS WI PUBLIC
3-4 TREES AND TREE LIMBS DOWN. OBSERVER
ESTIMATED 60MPH WIND.
&&The Duluth radar (KDLH), 63 km away, was scanning. The volume nearest the first event began at 19:11 UTC.
2 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Superior in 2020Every state in 2020This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916892, 916893.